Illinois, 2019

Hail in Illinois, July 14, 2019

July 14, 2019 · NWS LOT · 3 events in 3 counties and zones

Scattered thunderstorms moved across portions of northern Illinois during the early morning of July 14th and again in the afternoon of July 14th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms moved across portions of northern Illinois during the early morning of July 14th and again in the afternoon of July 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 14, 3:26 AM CST, 28 minutes earlier.

Area forecast discussion, Jul 14, 3:26 AM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
426 AM CDT Sun Jul 14 2019

.SHORT TERM...
301 AM CDT

Through Tonight...

Main forecast concerns/challenges are with isolated storms early
this morning, and then with additional isolated to scattered
storms later today into early evening. A few stronger storms with
mainly gusty winds and heavy rainfall are possible.

Mainly dry conditions in place across much of the CWA. The
exception is across portions of northwest IN, where isolated
thunderstorm development continues at this time. Synoptic front
has sagged south through the area early this morning and is
situated across east central IL and northern IN. Thunderstorm
development has been focused along this boundary over the last 1-2
hours, likely supported by some weak mid level impulse and
low/mid level convergence also situated from east central IL into
northern IN. With steeper mid level lapse rates and MUCAPE axis
overhead, strong to severe storms with large hail have been
observed. Do think the threat of strong/severe storms with large
hail in this location will continue over the next 1-3 hours south
of the Kankakee river valley, before diminishing and focusing to
the east/southeast. Additionally, heavy downpours will continue to
be likely and if they train over the same location, will provide
a threat of localized flooding. After these storms diminish early
this morning, partly cloudy to partly sunny skies expected this
morning, as temps rise to around 90. With the front in place,
higher dewpoint air residing mainly for locations south of I-80.
In this location, expect highest heat indices to approach 100.

Additional isolated to scattered thunderstorms are expected later
today, possibly as soon as midday into early afternoon. Surface
front lingering across the area will help to once again serve as a
focus for development today. Daytime heating will support
increasing instability today, with little or no cap likely by
midday. Although mid/upper flow will be on the weaker side with
generally no strong mid level focus, there appears to be some
subtle waves of energy approaching from the northwest that could
assist with development along this front. Highest chances for
thunderstorms will be from early afternoon through early evening,
situated around a line from Rochelle to Kankakee IL, to Rensselaer
IN. Although severe threat is low at this time, a few stronger
storms and an isolated severe storm or two are possible. Main
threats are strong/gusty winds and heavy rainfall.

Rodriguez

&&

.LONG TERM...
315 AM CDT

Monday through Saturday...

The remnants of the tropical system currently moving through the
southern Gulf states is still expected to approach the region by
late Monday night into Tuesday. Although there is a chance for
precip late Monday night across the southern CWA, it is appearing
that system would support returning shower/thunderstorm chances
Tuesday into Wednesday morning. Highest chances at this time would
be across the southern CWA, south of I-80. Will need to monitor
the potential for heavy rainfall, but with the core of this system
likely staying just to the southeast, the higher threat would be
just outside of the CWA. Another day of highs around 90 expected
Monday, but with precip and cloud cover expected on Tuesday,
slightly cooler temps in the 80s expected.

The trend through the remainder of the work week into the weekend
would be hot/humid conditions and periodic thunderstorm chances,
with Wednesday night through Thursday night periods to monitor for
possible organized development. Once again hot and humid
conditions expected, especially Thursday and Friday, when temps
are expected to rise well into the 90s with 70s dewpoints in
place. If these conditions were to occur, heat indices well above
100 would be expected. This heat/humidity likely to occur into the
weekend, but there is a possibility for a front to still move
through on Friday and bring some relief. If this front does not
materialize, then another hot/humid day will occur on Saturday.

Rodriguez

&&

.AVIATION...
For the 06Z TAFs...

No major changes were needed to the previous TAFs. A composite
lake breeze/cool front has pushed through the terminals with
prevailing east to northeasterly winds. Showers may continue to
fester along the boundary through the overnight, but these should
remain well south of the TAF sites.

Surface winds will slowly veer through Sunday morning, but will
continue to favor an easterly direction, at least until Sunday
night when south winds should return. In the meantime, a lake
breeze will probably sharpen and push across the Chicago-area
terminals Sunday afternoon which will temporarily reinforce the
easterly to northeasterly flow.

Opted to leave the inherited PROB30 groups to TS in the TAFs with
indications that showers and storms will develop with heating
during the afternoon hours in a weakly capped and unstable
environment. The highest chances will likely be confined to near
and west of the lake breeze within a zone of enhanced near-surface
convergence, and this may set up just west of ORD/MDW and GYY. At
this juncture, it appears RFD may stand the best chance of on-
station TS impacts during the afternoon. We'll continue to assess
overnight guidance and make alterations to the thunder forecast as
necessary.

Carlaw

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jul 14, 3:47 AM CST, 7 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
447 AM CDT Sun Jul 14 2019

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
151000-
Winnebago-Boone-McHenry-Lake-Ogle-Lee-De Kalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Porter-Newton-Jasper-Benton-
447 AM CDT Sun Jul 14 2019 /547 AM EDT Sun Jul 14 2019/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.
  Limited Flooding Risk.
  Limited Excessive heat Risk.

DISCUSSION...

Isolated to scattered thunderstorms are expected this afternoon
through early evening across parts of the area, with the highest
coverage of storms expected along a line from Rochelle to Kankakee
Illinois, to Rensselaer Indiana. Although the severe threat is
low at this time, a few stronger storms and an isolated severe
storm or two are possible. The main threats are strong/gusty
winds, possibly approaching 50 to 60 mph, and heavy rainfall with
localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...
  Limited Thunderstorm Risk.
  Limited Excessive Heat Risk.
Tuesday...
  Elevated Thunderstorm Risk.
Wednesday...
  Limited Thunderstorm Risk.
  Limited Excessive Heat Risk.
Thursday through Saturday...
  Limited Thunderstorm Risk.
  Elevated Excessive Heat Risk.

DISCUSSION:

Heat indices in the mid to upper 90s are expected Monday through
Wednesday. Heat indices may climb in excess of 105 degrees on
Thursday and Friday, and possibly Saturday. Overnight low
temperatures all next week will also be oppressive, bringing
little relief from the heat and humidity.

An active weather pattern with periodic thunderstorm chances
returns Tuesday through the end of the work week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east southeast at 10 to 20 mph.

LMZ740>745-151000-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
447 AM CDT Sun Jul 14 2019

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Tuesday through Friday...
  Limited Thunderstorm Risk.

Rodriguez

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Local storm report, Jul 13, 9:54 PM CST, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1054 PM CDT SAT JUL 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     FLOOD            1 NNW MUNSTER           41.56N 87.51W
07/13/2019                   LAKE               IN   TRAINED SPOTTER

            RESIDENTIAL STREET FLOODING ON JEFFERSON
            AVENUE.

&&
Local storm report, Jul 13, 9:55 PM CST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1055 PM CDT SAT JUL 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     FLOOD            1 NNW MUNSTER           41.56N 87.51W
07/13/2019                   LAKE               IN   TRAINED SPOTTER

            CORRECTS PREVIOUS FLOOD REPORT FROM 1 NNW
            MUNSTER TO MENTION THAT THIS WAS A DELAYED
            REPORT. RESIDENTIAL STREET FLOODING ON
            JEFFERSON AVENUE.

&&
Special weather statement, Jul 14, 12:10 AM CST, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
110 AM CDT Sun Jul 14 2019

INZ011-140645-
Jasper IN-
110 AM CDT Sun Jul 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JASPER COUNTY UNTIL 145
AM CDT...

At 110 AM CDT, Doppler radar was tracking a strong thunderstorm over
Rensselaer, moving east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rensselaer, Hanging Grove, McCoysburg, Pleasant Ridge, Surrey and
Collegeville.

Including the following interstate...
 Indiana I-65 between mile markers 202 and 219.

LAT...LON 4091 8699 4084 8699 4084 8710 4076 8710
      4086 8727 4101 8727 4096 8693 4091 8693
TIME...MOT...LOC 0610Z 283DEG 24KT 4094 8718

Carlaw
Local storm report, Jul 14, 12:50 AM CST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
150 AM CDT SUN JUL 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 AM     HAIL             RENSSELAER              40.94N 87.15W
07/14/2019  M1.00 INCH       JASPER             IN   PUBLIC

            ALONG RT. 231.

&&

RODRIGUEZ
Special weather statement, Jul 14, 2:10 AM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
310 AM CDT Sun Jul 14 2019

INZ010-011-019-140900-
Newton IN-Jasper IN-Benton IN-
310 AM CDT Sun Jul 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NEWTON...NORTHERN
BENTON AND SOUTHERN JASPER COUNTIES UNTIL 400 AM CDT/500 AM EDT/...

At 310 AM CDT/410 AM EDT/, Doppler radar was tracking a strong
thunderstorm over Perkins, moving east at 10 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Kentland, Percy Junction, Perkins, Wadena, Remington, Goodland and
Earl Park.

Including the following interstate...
 Indiana I-65 between mile markers 200 and 207.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4084 8710 4064 8710 4070 8747 4082 8744
      4087 8699 4084 8699
TIME...MOT...LOC 0810Z 279DEG 9KT 4076 8738

Carlaw
Special weather statement, Jul 14, 3:43 AM CST, 11 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
443 AM CDT Sun Jul 14 2019

ILZ032-039-141030-
Livingston IL-Ford IL-
443 AM CDT Sun Jul 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LIVINGSTON AND
CENTRAL FORD COUNTIES UNTIL 530 AM CDT...

At 443 AM CDT, Doppler radar was tracking a strong thunderstorm over
Chatsworth, or 8 miles west of Piper City, moving east at 10 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Piper City, Forrest and Chatsworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4075 8845 4084 8842 4080 8814 4066 8823
TIME...MOT...LOC 0943Z 289DEG 7KT 4077 8834

Carlaw

The radar

The Chicago radar (KLOT), 97 km away, was scanning. The volume nearest the first event began at 09:53 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Livingston

When
July 14, 3:54 AM CST
Where
Livingston County, 0.52 mi W of Chatsworth
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.750, -88.290

Hail, Kane

When
July 14, 4:40 PM CST
Where
Kane County, Geneva
Measured
0.75 in hail
Reported by
Public
Coordinates
41.880, -88.300

Hail, Winnebago

When
July 14, 5:58 PM CST
Where
Winnebago County, 4 mi ESE of Machesney Park
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
42.328, -88.968

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838837, 838839, 838841.